I don't feel better but my specialist says I am

A year ago, I was put on Sifrol ER 1.5mg for PD. Straight away I felt 10 times worse, but this may have been related to the anxiety of the diagnosis. 6 months later I stopped taking the meds by accident and felt amazing. But slowly the twitching in my toes came back. So I went on 1/2 the dose. I'm now experiencing slowness of movement so my neurologist suggested that I go on a higher dose. This has caused a tremor that I didn't have before and erratic movements. What to do?

22 Replies

oldestnewest
  • Do You have Parkinson Disease?

  • Yeah PD or Parkinsonism.

  • I'm afraid I have too. I take Sifrol for RLS.

    I have no motor symptoms yet, but many non-motors ones. My scintigraphy shows dopaminergic dysfunction.

  • Sorry to hear. Exercise, diet, sleep and stress management seams to be the best treatment for me.

  • Do you mind me asking what type of exercise and what type of diet do you follow and do you do any medication for stress

  • No medication for stress. I follow a ketogenic diet, take lots of recommended supplements and walk a lot. I also run and play tennis.

  • If your serotonin is off, that can be a major player also.

  • To the best of my knowledge, there is no Pd medication on the market that can affect the progression of Pd. So if the medication you are on does not do anything positive for you then speak to your doctor to try another medication.

    Alternatively, start doing some for of energetic exercise and see if that helps you more. I have been able to overcome most of my Pd symptoms by doing fast walking. Look at my profile for more information.

  • John, I am glad to see you have toned it down. Much appreciated.

  • Fire that specialist and find someone who knows what s/he is doing. There is no good reason to delay levodopa treatment any more. The idea that length of levodopa treatment is responsible for dyskinesia has been debunked. When you do start levodopa treatment, go with the CR/ER/SR version (controlled release, extended release, sustained release).

    As to the Sifrol it is a dopamine agonist ("DA"), pramipexole. DAs are dangerous drugs - in addition to impulse control disorders they can also cause failure of postural blood pressure regulation with dire results. Your specialist should have taken the hint when you responded poorly instead of giving you a line of BS about doing better.

    In addition to levodopa there are many other good PD meds that are not DAs.

  • Park_Bear could you send a link about the connection between DA's and failure of postural blood pressure regulation, other downsides? Also abt length of levodopa treatment not leading to dyskinesia. My MD specialist (at UCSF movement disorders clinic, supposed to be one of the best places) suggested I start on DA's rather than levodopa, when I need it (not yet). I'd like to get more clarity on this issue.

  • Connection between DA's and failure of postural blood pressure regulation :

    Acute Orthostatic Hypotension When Starting Dopamine Agonists in Parkinson’s Disease Kathy Kujawa, MD, PhD accindia.org/publication_pd...

    [Acute hypotensive effect of a central dopaminergic agonist, piribedil, administered intravenously in the normotensive human]. ncbi.nlm.nih.gov/pubmed/644...

    I personally suffered disabling OH for a month, after taking 2 weeks of a minumum dose of a DA. Here is my post when in the midst of that : healthunlocked.com/parkinso...

    ---------------

    DAs and ICD: medscape.com/viewarticle/83...

    ---------------

    RE: length of levodopa treatment not leading to dyskinesia

    The modern pre-levodopa era of Parkinson’s disease: insights into motor complications from sub-Saharan Africa, here: academic.oup.com/brain/arti...

  • Thanks

  • You're welcome. See also my recent experience with Qigong: healthunlocked.com/parkinso...

  • How have things continuted for you since the retreat? I've been to Mingtong's retreats pre-PD, and although I loved the experience I moved away from it in the last few years, my mind too skeptical I guess. I've been thinking of returning although the cost of retreats is more than I can do at the moment. Home practice or looking for a local practice partner might be useful.

  • Yes, retreats with him are pricey and all the same material is available online.

    I continue to practice about 3 hours per day - not because I have superior diligence, but because it feels good. I continue to work on my own healing and that of others - working on others' healing helps my own practice. My symptoms are stable with possibly slow improvement. Stable is good enough for now considering the progress I have already made.

    Since you are looking for a practice partner I will PM you just in case we are in the same area.

  • Hi Park Bear,

    Levodopa is a mystery to me, my PD is classic, one sided, tremor and cogwheel rigidity. But Levopoda makes my tremor worse ( ! ? ) Makes no sense, Levodopa is a diagnostic med also, non responders do not have PD

    I refuse to take DA agonists because of side effects, but started on my own Selegiline 10mg once a day together with Amantadine 200mg once a day. I seem to have less tremor with that regimen, at least no side effects.

    And then we have the German accented -Einstein like doctor- on youtube that claims Levodopa should not be used until its needed later in the course of PD, its not working for me now, and its only been one year since diagnosis !

    Mucuna Pruriense btw does the same thing like Levodopa worsens tremor.

    I shortened the youtube url hoping it does not open a HUGE window in my text. I find that annoying-in your face yelling. Hope it works.

    goo.gl/m1n5Cx

  • Wow, that is so strange, a complete conundrum - classic PD symptoms yet levodopa makes it worse. . The usual issues with long term levodopa are dyskinesias, nausea, and tolerance, all different from worsening tremor.

    Here's are case reports that may, or may not , be relevant: doi.org.ololo.sci-hub.bz/10...

    hindawi.com/journals/crinm/...

    My only suggestions would be additional literature searching and/or find the best PD expert you can to consult with.

  • Can you please name the other good PD meds other than DAs

  • Time release levodopa in all its many forms. MAO-B inhibitors, 3 to choose from. Amantadine.

    On the nutritional front there is NAC which has been shown to be helpful. Some people have been helped by Benfotiamine, a version of vitamin B1

  • May I suggest a second opinion? By a movement disorder specialist of course.

  • Your specialist is right, so get feeling better damnit.

    sarcasm

You may also like...